Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 164, NWS Atlanta, GA

May 13, 2006Catoosa County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 13, 2006, 7:52 PM EDT for Catoosa County, Walker County, Georgia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2006, 7:52 PM EDT (23:52 UTC)
Expired
May 13, 2006, 8:15 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Catoosa County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:15 PM EDTHAIL 0.75Fort Oglethorpe, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 132353
SVRFFC
GAC047-295-140015-
/O.NEW.KFFC.SV.W.0164.060513T2352Z-060514T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
752 PM EDT SAT MAY 13 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATOOSA COUNTY IN NORTHWEST GEORGIA
  WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 815 PM EDT

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED 15 MILES WEST OF HINKLES...AND MOVING EAST AT 40
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROSSVILLE...LOOKOUT MOUNTAIN...HIGH POINT...FORT OGLETHORPE AND
  CHICKAMAUGA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3499 8546 3481 8546 3473 8516 3499 8526

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:31 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 13, 5:31 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT SAT MAY 13 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
THREAT FOR SEVERE CONVECTION APPEARS TO BE DIMINISHING. ISOLATED
SVR POSSIBLE IN NRN 1/4 OF GA THIS AFTERNOON AND EVENING WHERE
SCT SHRA HAVE NOT BEEN OBSERVED. ELSEWHERE...TOO COOL AND
LESSENED LOW LEVEL MOISTURE TO SUPPORT MUCH TSRA.

PATTERN STILL FCST TO BE DOMINATED BY LARGE UPPER LOW OVER NRN IL
MOVING SOUTH. S/W AND FRONT TO ROTATE AROUND SOUTH END INTO GA
SUNDAY...SO CHC TO NEAR LIKELY POPS LOOK GOOD. MODELS IN FAIR
AGREEMENT ON TIMING AND LOCATION SO CONF FAIRLY HIGH. IF FORECAST
COVERAGE WAS EXPECTED TO BE HIGHER CATEGORICAL POPS WOULD BE IN
ORDER.

IF MODELS ARE TO BE BELIEVED FURTHER OUT...DRY SLOT MAY PREVENT
MUCH SHRA/TSRA SUNDAY NIGHT AND MONDAY. COLD FRONT WILL BE PAST BY
THEN. HAVE TRIMMED POPS BACK SOME. COULD SEE SOME ISOLD SHRA/TSRA
BUT NOT MUCH. UPPER LOW FINALLY BEGINS LIFTING OUT MON NIGHT BUT
L/W TROUGH STILL HANGS TO THE WEST OF GA. WILL KEEP POPS GOING.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
L/W POSITIVELY TILTED TROUGH OVER THEN ERN U.S. WILL BE TOUGH TO
GET RID OF THROUGH THE LONG TERM PERIOD. SHOULD SEE BELOW NORMAL
TEMPS WITH SMALL CHCS FOR PRECIP. SVR TSRA DOES NOT APPEAR TO BE
AN ISSUE THROUGH FRIDAY. FCST SEEMS TO HAVE THIS IN HAND.

SNELSON

&&
.AVIATION...
CONDITIONS CONTINUE TO IMPROVE THIS AFTERNOON. PRECIPITATION
ACROSS CENTRAL GEORGIA IS RAPIDLY DECREASING WITH THIS FIRST WAVE.
THE MAIN THING TO WATCH FOR OVERNIGHT WILL BE AN APPROACHING
SHORTWAVE LOCATED OVER WESTERN TENNESSEE AS IT INTERACTS WITH A COLD
FRONT HELPING TO INITIATE CONVECTION OVER NORTHERN ALABAMA AND
MOVING ACROSS GEORGIA. THIS SYSTEM SHOULD BE APPROACHING THE METRO
AREA AROUND 5 Z AND CONTINUE ON ACROSS CENTRAL GEORGIA NEAR SUNRISE.
THERE IS HOWEVER STILL SOME UNCERTAINTY AS TO IF THIS SYSTEM WILL
HAVE THUNDER SO MAY HOLD OFF AND CONTINUE VCTS. WINDS WILL CONTINUE
TO BE OUT OF THE SOUTHWEST AROUND 10KTS WITH GUSTS AROUND 20KTS
LIKELY THROUGH SUNSET. CIGS WILL REMAIN AROUND 8-12,000 FT BEFORE
THE APPROACH OF THE NEXT SYSTEM BRINGING LOWER CISGS AROUND 3,000
FT. SOME PATCHY LIGHT FOG WILL BE POSSIBLE IN MCN AND CSG IN
APPROACH OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         56  72  50  68 /  30  50  10  10
ATHENS          54  73  49  72 /  30  50  20  10
GAINESVILLE     54  70  49  68 /  30  50  20  20
ROME            52  74  45  71 /  30  40  10  20
COLUMBUS        60  75  55  73 /  30  60  10  10
MACON           57  75  53  74 /  20  50  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13
Hazardous weather outlook, May 13, 4:28 PM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT SAT MAY 13 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
428 PM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW SEVERE THUNDERSTORMS POSSIBLE TONIGHT ACROSS NORTHWEST GEORGIA.

.SYNOPSIS...
A COLD FRONT OVER THE OHIO TO MID MISSISSIPPI VALLEYS WILL MOVE
SOUTH INTO NORTH GEORGIA TONIGHT. THIS COMBINED WITH AN APPROACHING
SHORTWAVE LOCATED OVER SOUTHERN MISSOURI WILL HELP TO INITIATE
CONVECTION.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL.
THE BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE NORTHWEST OF A
LINE STRETCHING FROM LA GRANGE TO ATLANTA TO BLUE RIDGE AFTER 10 PM.

.DISCUSSION...
DEW POINTS IN THE 60S ACROSS CENTRAL ALABAMA COMBINED WITH AN
APPROACHING FRONT LATER TONIGHT MAY HELP TO INITIATE A FEW ISOLATED
SEVERE THUNDERSTORMS LATE TONIGHT ACROSS NORTHWEST GEORGIA. STEEP
LAPSE RATES ALOFT WILL HELP TO OVERCOME WEAK SURFACE BASED CAPES OF
LESS THAN 1000. THERE IS STILL A GOOD DEAL OF UNCERTAINTY DUE TO
LIMITED LOW LEVEL MOISTURE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATE TONIGHT
ACROSS NORTHWEST GEORGIA.

EA

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:45 PM EDTSevere Thunderstorm WarningFFCDade30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.